Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 399, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 2005, 8:15 PM CDT for Charles Mix County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2005, 8:15 PM CDT (01:15 UTC)
- Expired
- Sep 18, 2005, 8:47 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 190115
SVRFSD
SDC023-190200-
/O.NEW.KFSD.SV.W.0399.050919T0115Z-050919T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT SUN SEP 18 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 900 PM CDT
* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF PICKSTOWN...OR ABOUT NEAR
PICKSTOWN...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTY AROUND 840 PM CDT
DANTE AROUND 900 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4307 9854 4300 9850 4295 9845 4285 9817
4306 9812
$$
082 follow-up statements
000
WWUS53 KFSD 190133
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN SEP 18 2005
SDC023-190200-
/O.CON.KFSD.SV.W.0399.000000T0000Z-050919T0200Z/
CHARLES MIX SD-
833 PM CDT SUN SEP 18 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EXTREME SOUTHERN CHARLES MIX COUNTY...
AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MARTY...OR ABOUT 7 MILES SOUTHEAST
OF PICKSTOWN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DANTE AROUND 845 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4307 9854 4300 9850 4295 9845 4285 9817
4306 9812
$$
08000
WWUS53 KFSD 190147
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT SUN SEP 18 2005
SDC023-190157-
/O.CAN.KFSD.SV.W.0399.000000T0000Z-050919T0200Z/
CHARLES MIX SD-
847 PM CDT SUN SEP 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHERN CHARLES MIX
COUNTY IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4307 9854 4300 9850 4295 9845 4285 9817
4306 9812
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:15 PM CDT, 4 hours earlier.
Area forecast discussion, Sep 18, 4:15 PM CDT, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CDT SUN SEP 18 2005 ACTIVE WX TONIGHT AS S/W MOVES NEWD ACRS NRN PLAINS. BEST SVR WX TRHEAT ACRS SERN HALF OF CWA. WATCHES ALREADY IN EFFECT. MOST ACTIVE PD SHUD BE FM 00Z TO 05Z FOR SVR WX WITH THREAT DECREASING AFTER THAT. BULK OF PRECIP SHUD BE OVR BY 12Z BUT WL LINGER RW OVR SW MN THRU MID MORN. COOLER AIR WITH TEMP COVR CWA ON MON...BUT WARMUP TUES AND WED AHEAD OF NEXT S/W. WL KEEP TRW IN FCST WED AFTN AND NIGHT WITH THIS FEATURE. ACTIVE PATTERN WITH WLYS ACRS NRN PLAINS SO YET ANTOEHR THREAT OF PRECIP SAT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Sep 18, 3:05 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SUN SEP 18 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 305 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND INCREASE RAPIDLY THIS EVENING. LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS...WITH ISOLATED STORMS CAPABLE OF PRODUCING UP TO GOLF BALL SIZE HAIL SOUTH OF INTERSTATE 90. THE STORMS WILL THEN MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA IN THE EVENING. NORTH OF INTERSTATE 90...THE MAIN THREAT WITH THE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS. ALONG AND SOUTH OF INTERSTATE 90...DAMAGING WINDS TO 65 MPH AND UP TO GOLF BALL SIZE HAIL ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD END AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT EAST OF INTERSTATE 29. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON WEST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA. THE STORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA WEDNESDAY EVENING. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 500 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Sep 18, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 E FAIRFAX 43.03N 98.81W
09/18/2005 1.75 INCH GREGORY SD PUBLIC
&&
CJLocal storm report, Sep 18, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT SUN SEP 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 SE PLATTE 43.37N 98.82W
09/18/2005 0.75 INCH CHARLES MIX SD PUBLIC
&&
CJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 39 min |
| Sep 18, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 31 min |
| Sep 18, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 50 min |
| Sep 18, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 46 min |
| Sep 18, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Sep 18, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 19 min |
| Sep 18, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 29 min |
| Sep 18, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 34 min |
| Sep 18, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 50 min |
| Sep 18, 10:03 PM CDT | Severe Thunderstorm Warning | FSD | Union | 21 min |
| Sep 18, 10:26 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 49 min |
| Sep 18, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 24 min |
| Sep 18, 11:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.